Kansas, 2004Flood and Hail in Kansas, May 13, 2004
May 13, 2004 · NWS ICT · 14 events in 7 counties and zones
12 hail, 1 flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 2:31 AM CST, 7 hours 59 minutes earlier.
Area forecast discussion, May 13, 2:31 AM CST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 AM CDT THU MAY 13 2004
.DISCUSSION...
MAIN FCST CONCERN REVOLVES AROUND CONVECTIVE TRENDS TDAY AND
FLOODING POTENTIAL
TDAY-TNGT: MAIN CONCERN FOR TDAY IS WHETHER TO KEEP THE FLOOD WATCH
GOING AND IF TO EXPAND IT OR NOT. HAVE DECIDED TO CANCEL IT OVER
CENTRAL KS AND KEEP EVERYWHERE ELSE. EVEN THOUGH SFC BOUNDARY WL
SWEEP THROUGH MUCH OF SOUTH CENTRAL KS, THE 850MB FRONT WL LAG
BEHIND QUITE A BIT. 850MB DPS WL REMAIN IN THE 10-15 DEGREE AREA
THROUGHOUT THE DAY PROVIDING PLENTY OF GOOD MOISTURE TO KEEP SHOWERS
AND STORMS GOING. INSTABILITY WL DECREASE A BIT, BUT FEEL ENOUGH
SHUD REMAIN. ALSO FEEL THAT PRECIP WL BE SLOW TO END TNGT,
ESPECIALLY OVER SOUTHEAST KANSAS. SO WL KEEP POPS IN EVERYWHERE TNGT
WITH HIGHEST OVER SE KS. THE MAIN REASONING FOR THIS IS THAT MUCH OF
SE KS WL BE IN THE RIGHT REAR OF A 250MB JET, PLUS 850MB BOUNDARY IS
STILL FLIRTING WITH SE KS BY DAY BREAK.
WITH PLENTY OF CLOUDS AND WET GROUND, TEMPS WONT CHANGE MUCH TDAY,
AND WITH COLD ADVECTION ALREADY UNDERWAY ACROSS CENTRAL KS, LOOK FOR
FALLING TEMPS THROUGHOUT THE DAY. WOULD NOT BE SURPRISED IF A FROST
ADVISORY IS NEEDED FOR CENTRAL KS TNGT, AS 30S DEFINITELY A
POSSIBILITY. FOR NOW WL LET DAY SHIFT TAKE ANOTHER LOOK AT IT.
FRI-SAT: WL LINGER A SLGT POP OVER SE KS FOR FRI MORNING AS UPPER
JET LIFTS OUT. BY 00Z SAT A SFC RIDGE WL BE PLANTED OVER MIDWEST
ALLOWING THINGS TO DRY OUT. AT FIRST GLANCE THOUGHT ABOUT INSERTING
SOME POPS FOR SAT NGT, BUT AFTER TALKING TO OTHER OFFICES NOT TOO
SURE ON HOW FAR SOUTH THE MOISTURE WL BE SHOVED. SO FOR NOW WL JUST
LEAVE DRY AND LET LATER SHIFTS TAKE A LOOK AT IT. WENT BELOW MOST
GUIDANCE FOR TEMPS FRI AND SAT AS GROUND SHUD STILL BE FAIRLY DAMP.
SUN-WED:
DUE TO FAIRLY BUSY EVENING, DID NOT SPEND TOO MUCH TIME ON THE
EXTENDED PORTION OF FCST BUT DID TAKE A QUICK LOOK. DID NOT MAKE
MANY CHANGES AT ALL OTHER THAN A FEW COSMETIC CHANGES. KEPT A DRY
FCST GOING BUT CONFIDENCE IS LOW AS THE UPPER FLOW BECOMES MORE
ZONAL WITH SOME MINOR RIPPLES SLIDING THROUGH. ATTM AM NOT
EXPECTING ANY WIDESPREAD PRECIP BUT WOULD NOT BE SURPRISED IF POPS
ARE INSERTED WITH LATER FCSTS. THE ECM IS TRYING TO SWING THROUGH A
MORE SIGNIFICANT WAVE TOWARD THE MIDDLE OF THE WEEK WHICH WL NEED TO
BE MONITORED. AS FAR AS TEMPS GO STUCK WITH ABOVE NORMAL HIGHS AND
LOWS THROUGH THE ENTIRE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA 64 46 62 46 / 80 40 10 0
HUTCHINSON 61 43 62 45 / 60 30 10 0
NEWTON 63 45 62 47 / 70 40 10 0
ELDORADO 67 46 62 46 / 80 50 20 0
STROTHER FIELD 68 48 63 46 / 80 50 20 0
RUSSELL 51 37 61 43 / 40 20 10 0
GREAT BEND 55 37 62 43 / 40 20 10 0
SALINA 57 40 62 45 / 70 20 10 0
MCPHERSON 60 41 62 45 / 70 30 10 0
COFFEYVILLE 74 47 60 45 / 100 90 20 0
CHANUTE 72 47 59 45 / 100 90 20 0
IOLA 72 48 59 44 / 100 90 20 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
7/LAWSON
Hazardous weather outlook, May 13, 4:18 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
518 AM CDT THU MAY 13 2004
KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
518 AM CDT THU MAY 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A THREAT FOR SEVERE STORMS OVER SOUTH CENTRAL AND
SOUTHEAST KANSAS TODAY AND OVER FAR SOUTHEAST KANSAS THIS EVENING.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL. FLOODING WILL
ALSO BE A THREAT OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE
REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS.
A STRONG SURFACE FRONT WILL CONTINUE TO SLOWLY TRACK ACROSS THE
AREA, AND BY THIS AFTERNOON IT SHOULD EXTEND FROM SOUTHEAST KANSAS
INTO CENTRAL OKLAHOMA. SOUTH WINDS JUST OFF OF THE SURFACE WILL
CONTINUE TO BRING RICH GULF MOISTURE UP AND OVER THIS FRONT,
ALLOWING THUNDERSTORMS TO CONTINUE OVER SOUTH CENTRAL AND SOUTHEAST
KANSAS FOR MUCH OF THE DAY. A FEW STORMS MAY LINGER ACROSS SOUTHEAST
KANSAS AFTER SUNDOWN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
LAWSON
In the hours before
Local storm report, May 13, 5:54 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
654 AM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 5 E PEABODY 38.17N 97.01W
05/12/2004 MARION KS LAW ENFORCEMENT
POWER LINES DOWN
&&
BRWLocal storm report, May 13, 7:12 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
812 AM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 AM FLOOD 4 NE ROSE HILL 37.61N 97.08W
05/13/2004 BUTLER KS LAW ENFORCEMENT
INTERSECTION SW 150TH/SANTA FE RD.
0745 AM FLOOD 3 N AUGUSTA 37.74N 96.98W
05/13/2004 BUTLER KS LAW ENFORCEMENT
INTERSECTION SW 40TH/HOPKINS SWITCH RD. INTERSECTION SW
40TH/OHIO STREET RD.
0745 AM FLOOD 4 NW ROSE HILL 37.61N 97.18W
05/13/2004 SEDGWICK KS LAW ENFORCEMENT
INTERSECTION SW 120TH/COUNTY LINE RD. ONE VEHICLE
STRANDED. RESCUE IN PROGRESS.
&&
ESLocal storm report, May 13, 7:49 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
849 AM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 AM HAIL 3 S FREDONIA 37.49N 95.82W
05/13/2004 0.75 INCH WILSON KS LAW ENFORCEMENT
0845 AM TSTM WND DMG 3 S FREDONIA 37.49N 95.82W
05/13/2004 WILSON KS LAW ENFORCEMENT
DOWNED TREE LIMBS.
&&
ESLocal storm report, May 13, 8:00 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
900 AM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD 3 W DOUGLASS 37.52N 97.07W
05/12/2004 BUTLER KS TRAINED SPOTTER
SW 190TH AT HAVERHILL ROAD AND BOYER IS CLOSED DUE TO
WATER OVER THE ROAD.
&&
BRWLocal storm report, May 13, 8:03 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
903 AM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND GST FREDONIA 37.53N 95.82W
05/13/2004 60 MPH WILSON KS LAW ENFORCEMENT
&&
ESLocal storm report, May 13, 8:38 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
938 AM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 AM HAIL 3 SW EARLTON 37.56N 95.51W
05/13/2004 0.75 INCH NEOSHO KS TRAINED SPOTTER
&&
BRWEvent by event
12 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Flood, Neosho
- When
- May 13, 10:30 AM CST to 11:30 AM CST
- Where
- Neosho forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Coon Creek and other local streams overflowed banks. Spotter reported such overflowing quite common.
Thunderstorm Wind, Wilson
- When
- May 13, 10:30 AM CST
- Where
- Wilson County, 1 mi N of Altoona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.533, -95.667
Large limb fell onto power line.
Hail, Cowley
- When
- May 13, 3:46 PM CST
- Where
- Cowley County, 4 mi W of Arkansas City
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.067, -97.117
Hail, Cowley
- When
- May 13, 3:48 PM CST
- Where
- Cowley County, 1 mi N of Arkansas City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.083, -97.050
Hail, Cowley
- When
- May 13, 3:58 PM CST
- Where
- Cowley County, 5 mi NW of Arkansas City
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.117, -97.117
Hail, Sedgwick
- When
- May 13, 3:58 PM CST
- Where
- Sedgwick County, Haysville
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.567, -97.367
Hail, Cowley
- When
- May 13, 4:12 PM CST
- Where
- Cowley County, 6 mi SW of Winfield
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.183, -97.067
Hail, Reno
- When
- May 13, 5:35 PM CST
- Where
- Reno County, Willowbrook
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.100, -98.000
Occurred on southwest side of town.
Hail, Sedgwick
- When
- May 13, 5:35 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.700, -97.333
Occurred in West Wichita.
Hail, Sumner
- When
- May 13, 5:40 PM CST
- Where
- Sumner County, Wellington
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.400
Hail, Sedgwick
- When
- May 13, 5:46 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.700, -97.333
Hail, Sumner
- When
- May 13, 5:50 PM CST
- Where
- Sumner County, Wellington
- Measured
- 1.25 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.267, -97.400
Hail, Butler
- When
- May 13, 6:38 PM CST
- Where
- Butler County, 3 mi S of Andover
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.667, -97.133
Hail, Sumner
- When
- May 13, 7:22 PM CST
- Where
- Sumner County, 2 mi NE of Wellington
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.283, -97.367
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 13, 20041 death · 2 injured · 1 event
- Rip Current in Florida, May 13, 20041 death · 1 event
- Tornado and Flash Flooding in Texas, May 13, 2004$1.6 million · F1 · 28 events
- Flash Flooding and Hail in Texas, May 13, 2004$7.3 million · 1 in hail · 14 events
- Tornado and Flash Flooding in Oklahoma, May 13, 2004$241,000 · F1 · 27 events
- Damaging Wind in New York, May 13, 2004$500,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, May 13, 2004$54,000 · F0 · 43 events
- Tornadoes and Flash Flooding in Texas, May 13 to 14, 2004$94,000 · F0 · 14 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2004$125,000 · 60 kt wind · 5 events
- Damaging Wind in Texas, May 13, 2004$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, May 13, 2004$60,000 · 1 in hail · 20 events
- Flash Flooding in Texas, May 13, 2004$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391626, 5391627, 5391628, 5391629, 5391630, 5391631, 5391632, 5391633, 5391634, 5391635, 5391636, 5391637, 5391638, 5391639.